advertisement
Question
Posted by: Dave | 2010-07-05

Headache and warfarin

My wife has been on warfarin for the last 4 years, she never had a problem with headaches before, but has been having migraine type headaches ever since she has been on this medication is there any correlation?

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageHeadache expert

Dear Dave,

Headaches are not usually a side-effect of warfarin, but people do react differently to various medications. The only way to test whether there is any correlation is to ask her doctor if there is any other drug she can use. If she stops the warfarin and the headache goes away, then you have your answer. If the headache persists however, then to get to the root of the problem, your wife needs what is called a “multidisciplinary assessment”, which should include a neurological examination to rule out any serious underlying condition. There are so many different structures in the head and neck, all of which can be involved in the headache process, that no single specialist can have all the knowledge necessary to make a comprehensive assessment and diagnosis. For instance, a neurologist will examine the brain and nervous system, a physiotherapist will look at the muscles, a dentist will examine the teeth etc. For this reason, the “multidisciplinary assessment” combines and integrates the expertise of different specialists who would normally treat headache patients in isolation, into a single more comprehensive body of knowledge. This enables the different members of the team to provide a co-ordinated treatment plan, so that all the contributing factors are addressed.

This assessment must include a thorough examination of the head and neck muscles to determine the presence of abnormal tension, and of the external carotid vasculature to determine whether there is an arterial element to the pain.

Headache sufferers often have a poor Quality of Life due to the constant pain and associated symptoms. For a free assessment of how your headaches are affecting your Quality of Life, click on http://www.headacheclinic.co.za/

This information has been supplied and checked by the multidisciplinary team of specialists at The Headache Clinic, in association with The International Headache Society and the South African Institute of Headache and Migraine Science. For consultation with these specialists, call The Headache Clinic (Cape Town, Durban, Johannesburg) on 0861 678 911.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

1
Our users say:
Posted by: Headache expert | 2010-07-08

Dear Dave,

Headaches are not usually a side-effect of warfarin, but people do react differently to various medications. The only way to test whether there is any correlation is to ask her doctor if there is any other drug she can use. If she stops the warfarin and the headache goes away, then you have your answer. If the headache persists however, then to get to the root of the problem, your wife needs what is called a “multidisciplinary assessment”, which should include a neurological examination to rule out any serious underlying condition. There are so many different structures in the head and neck, all of which can be involved in the headache process, that no single specialist can have all the knowledge necessary to make a comprehensive assessment and diagnosis. For instance, a neurologist will examine the brain and nervous system, a physiotherapist will look at the muscles, a dentist will examine the teeth etc. For this reason, the “multidisciplinary assessment” combines and integrates the expertise of different specialists who would normally treat headache patients in isolation, into a single more comprehensive body of knowledge. This enables the different members of the team to provide a co-ordinated treatment plan, so that all the contributing factors are addressed.

This assessment must include a thorough examination of the head and neck muscles to determine the presence of abnormal tension, and of the external carotid vasculature to determine whether there is an arterial element to the pain.

Headache sufferers often have a poor Quality of Life due to the constant pain and associated symptoms. For a free assessment of how your headaches are affecting your Quality of Life, click on http://www.headacheclinic.co.za/

This information has been supplied and checked by the multidisciplinary team of specialists at The Headache Clinic, in association with The International Headache Society and the South African Institute of Headache and Migraine Science. For consultation with these specialists, call The Headache Clinic (Cape Town, Durban, Johannesburg) on 0861 678 911.

Reply to Headache expert

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement